Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 19, 1997, 6:29 PM MDT for Mesa County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 6:29 PM MDT (00:29 UTC)
- Expired
- Jul 19, 1997, 7:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2601 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:21 PM MDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jul 19, 12:21 PM MDT, 6 hours 8 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200015- WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1222 PM MDT SAT JUL 19 1997 MDL PROBS AGAIN THIS MORNING. WEAK SHRT WV WILL MOVE INTO NWRN CO BY LT AFTN AS LOW IN ID WEAKENS AND SLOWLY DRIFTS NNE. FAIRLY HIGH PWS AND LIGHT UPR WINDS WOULD ARGUE FOR THE POSSIBILITY OF LCLY HVY RAINS. CONFIDENCE IN UA FEATURES LOW THIS MORNING INVOF SW AS BAD WIND DATA MADE IT INTO MDL RUNS. CODING AND OR TRACKING PROBLEMS SUSPECTED AFTER SEEING 77KT WND AT FGZ...PHONE CALL CONFIRMED THE ABOVE. AS A RESULT JET STREAK NRN AZ DOES NOT EXIST. ALSO SUSPECT OUR SOUNDING WAS SOMEWHAT CONTAMINATED AS IT PASSED THRU CONVECTIVE BAND WHICH HAS SINCE MOVD E...ALTHO RH PATTERN OF ETA SEEMS TO FIT FAIRLY WELL WITH OBSERVED STLT DATA. GRIDDED DATA POINTS TO THE BEST FORCING (IN THE FORM OF DPVA) AND MSTR OVER THE NRN PORTIONS OF THE FA BY 00Z THIS EVENING. THIS FITS WELL$ WITH CAPE GENERATED BY ETA. TSTMS/SHWR ACTIVITY OVR ENTIRE CWA COULD LAST WELL INTO EVNG HRS. LTL TIME TO LOOK AT TMW AS FIRST SVR HAIL ALARM JUST WENT OFF...SO PREPARING FOR A BUSY AFTN. MC
In the hours before
Special weather statement, Jul 19, 12:58 PM MDT, 5 hours 31 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1259 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON... AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT. THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM THIS STORM. AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS DEVELOP. MC
Special weather statement, Jul 19, 12:59 PM MDT, 5 hours 30 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1259 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON... AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT. THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM THIS STORM. AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS DEVELOP. MC
Special weather statement, Jul 19, 4:54 PM MDT, 1 hour 35 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 454 PM MDT SAT JUL 19 1997 ...THUNDERSTORMS CAN BE EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO THROUGH THE EVENING... EARLY THIS EVENING THE NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED STRONG THUNDERSTORMS OVER EASTERN UTAH MOVING TOWARD THE COLORADO-UTAH BORDER. THESE STORMS HAVE PRODUCED LOCALLY HEAVY RAINS...SMALL HAIL AND DEADLY LIGHTING. A SPOTTER IN CASTLE VALLEY UTAH REPORTED A HALF AN INCH OF RAIN IN TEN MINUTES FROM A STRONG THUNDERSTORM THAT MOVED OVER THAT AREA AROUND 430 PM MDT. AS THE EVENING PROGRESS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF COLORADO. PERSONS IN EASTERN UTAH AND WESTERN COLORADO ARE URGED TO KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS MOVE INTO YOUR AREA. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR EASTERN UTAH UNTIL 10 PM MDT. FOR THE LATEST ON THESE THUNDERSTORMS...AS WELL AS POSSIBLE ADDITION WATCHES AND WARNING...CONTINUE TO LISTEN TO LOCAL RADIO...WEATHER RADIO AND TELEVISION. BTK/MC
Special weather statement, Jul 19, 6:11 PM MDT, 18 minutes before
COZ006-017-200315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 612 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS IN WESTERN MESA COUNTY PRODUCING STRONG WINDS AND HEAVY RAIN... STRONG THUNDERSTORMS WERE SLOWLY MOVING EAST ACROSS MESA COUNTY... INCLUDING THE GRAND VALLEY AND NORTHERN END OF THE UNCOMPAHGRE PLATEAU AT 600 PM. THE SLOW MOVEMENT OF THESE STORMS...GENERALLY 5 TO 10 MPH...MAY RESULT IN LOCALIZED FLOODING OF ROADWAYS AND LOW AREAS FROM HEAVY RAIN. THESE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THE MOVE EAST. THESE STORMS WILL ALSO PRODUCE DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS 35 TO 45 MPH...AND POSSIBLY SMALL HAIL. PEOPLE SHOULD SEEK SHELTER INDOORS WITH THE APPROACH OF THESE STORMS AND STAY OUT OF LOW AREAS SUSCEPTIBLE TO FLOODING. JAD
Special weather statement, Jul 19, 6:12 PM MDT, 17 minutes before
COZ006-017-200315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 612 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS IN WESTERN MESA COUNTY PRODUCING STRONG WINDS AND HEAVY RAIN... STRONG THUNDERSTORMS WERE SLOWLY MOVING EAST ACROSS MESA COUNTY... INCLUDING THE GRAND VALLEY AND NORTHERN END OF THE UNCOMPAHGRE PLATEAU AT 600 PM. THE SLOW MOVEMENT OF THESE STORMS...GENERALLY 5 TO 10 MPH...MAY RESULT IN LOCALIZED FLOODING OF ROADWAYS AND LOW AREAS FROM HEAVY RAIN. THESE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THE MOVE EAST. THESE STORMS WILL ALSO PRODUCE DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS 35 TO 45 MPH...AND POSSIBLY SMALL HAIL. PEOPLE SHOULD SEEK SHELTER INDOORS WITH THE APPROACH OF THESE STORMS AND STAY OUT OF LOW AREAS SUSCEPTIBLE TO FLOODING. JAD
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:29 PM MDT | Flash Flood Warning | GJT | Mesa | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.